Antibiotics and Diving

Question:
Is it allowed to dive after antibiotic treatment for an external otitis treated with Augmentan for 8 days?
The physician cleared the diver for resuming diving two weeks after healing, but an experienced instructor said that there is added risk in diving after antibiotic therapy, due to the changes of the blood, and that diving shouldnot be resumed for at least two months.

Answer:
Thank you for your interesting question, which is actually not at all uncommon and gives us the opportunity to clear a frequently misunderstood matter.
Besides certain special conditions, where the antibiotic itself may have caused adverse reactions, it is not generally the antibiotic treatment, but the condition for which it is prescribed and administered, to be the potential cause to disqualify an individual from diving, either temporarily or permanently. Even in the case of an adverse effect of prolonged duration, it will be the adverse effect itslef and not the antibiotic substance, per se, to be considered as the disqualifying factor.
The hematological and other physiological changes that a normal antibiotic therapy can generate do not generally affect normal physiological function to any significant level, especially if the treatment is carefully prescribed and medically monitored. When the convalescence period prescribed by the treating physician has passed and a complete resolution of the condition for which the antibiotic treatment was prescribed has been obtained, there is no reason to refrain from any activity because of a presumed long term adverse effect of the pharmacological treatment, not detectable with clinical assessment, laboratory or functional tests, unless there are other contraindications, and if the general fitness of the individual has returned to levels which are considered compatibel with the activity to be performed.